Oklahoma, 2015

Winter Storm and Winter Weather in Oklahoma, January 21 to 22, 2015

January 21 to 22, 2015 · NWS AMA · 3 events in 3 counties and zones

A vigorous weather system moving out of the Southwestern United States into the southern Plains resulted in significant snowfall across the Oklahoma Panhandle on the 21st and 22nd. Ahead of this system, moist air was lifted over a cold front that stretched across the southern High Plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous weather system moving out of the Southwestern United States into the southern Plains resulted in significant snowfall across the Oklahoma Panhandle on the 21st and 22nd. Ahead of this system, moist air was lifted over a cold front that stretched across the southern High Plains. On Wednesday morning, enhanced lift ahead of the upper-level low generated a band of precipitation from northeastern New Mexico into the northern Texas Panhandle and the Oklahoma Panhandle.

The following is a list of snowfall totals per county: 6 inches at Felt (Cimarron County); 1-2 inches at Beaver (Beaver County); 3 inches at Guymon (Texas County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 21, 5:35 AM CST, 25 minutes earlier.

Area forecast discussion, Jan 21, 5:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
535 AM CST WED JAN 21 2015

...SIGNIFICANT ACCUMULATING SNOW EXPECTED ACROSS THE PANHANDLES TODAY
THROUGH THURSDAY EVENING...

.SHORT TERM...TODAY AND TONIGHT
EARLY MORNING WATER VAPOR SATELLITE IMAGERY SHOWS AND UPPER-LEVEL
TROUGH OVER THE GREAT BASIN. SNOW HAS ALREADY STARTED THIS MORNING IN
EASTERN COLORADO IN ASSOCIATION TO AN AREA OF LIFT DIGGING OVER THE
ROCKIES. A JET STREAK AND A SHORTWAVE TROUGH OVER THE FOUR CORNERS
REGION WILL LEAD TO INCREASING MOIST ISENTROPIC LIFT OVER THE
SOUTHERN PLAINS. DESPITE THE POSITIVE TILT TO THIS SYSTEM...DYNAMICS
ALOFT LOOK FAVORABLE TO PRODUCE HEAVY SNOWFALL. BUFKIT SOUNDINGS AND
SURFACE OBS ACROSS THE AREA THIS MORNING INDICATE MOISTURE PROFILES
FAVORABLE TO SUPPORT MODERATE TO HEAVY SNOW. THUS EXPECT THE AREA OF
SNOW IN EASTERN COLORADO TO MOVE INTO THE NORTHWESTERN ZONES THIS
MORNING. IN THIS AREA TEMPERATURES WILL BE NEAR OR BELOW THE FREEZING
MARK...SO EXPECT THE PRECIP TYPE TO BE ALL SNOW. HOWEVER ELSEWHERE
TEMPERATURES WILL WARM INTO THE MID TO UPPER 30S SO PRECIP PHASE WILL
START OUT AS RAIN BEFORE TRANSITIONING TO ALL SNOW LATER TODAY. ISENTROPIC
LIFT WILL WEAKEN THURSDAY MORNING WHILE DRIER AIR MOVES IN ALOFT.
THIS WILL GRADUALLY CAUSE THE SNOW TO TAPER OFF DURING THE DAY.

CONFIDENCE IN THIS SYSTEM BRINGING SIGNIFICANT SNOWFALL ACCUMULATIONS
HAS INCREASED SUBSTANTIALLY AS NWP MODEL GUIDANCE AND WPC WINTER
WEATHER DESK INDICATE AS MUCH AS A FOOT OF SNOW IN THE NORTHWESTERN
TEXAS PANHANDLE. HAVE GONE AND INCREASED POPS AND QPF...WHERE
SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES CAN BE EXPECTED OVER THE
SOUTHWESTERN TEXAS PANHANDLE. GIVEN THESE HEFTY SNOWFALL
ACCUMULATIONS HAVE GONE AND FLIPPED THE WINTER STORM WATCH OVER TO A
WARNING. WITH THE EASTERN TEXAS AND OKLAHOMA PANHANDLE SWITCHING OVER
TO SNOW LATER THIS AFTERNOON...EXPECT ACCUMULATIONS TO BE
LIGHTER...GENERALLY AROUND 3 TO 5 INCHES. HAVE ISSUED A WINTER
WEATHER ADVISORY FOR THIS AREA UNTIL THURSDAY EVENING WHEN THE SNOW
WILL EXIT THE AREA.

.LONG TERM...
BEYOND THURSDAY HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED
FORECAST AS DRY NORTHWEST FLOW SETS UP ACROSS THE AREA. THIS WILL
ALLOW FOR A STEADY WARMUP FRIDAY INTO NEXT WEEK...ALTHOUGH THIS WILL
BE DEPENDENT ON HOW MUCH SNOW COVER EXISTS IN THE WAKE OF THIS WINTER
STORM. GIVEN THE HIGH CONFIDENCE IN SIGNIFICANT SNOWFALL
ACCUMULATIONS...HAVE LOWERED TEMPERATURES FRIDAY THROUGH SUNDAY.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     THURSDAY FOR THE FOLLOWING ZONES: COLLINGSWORTH...DONLEY...
     GRAY...HEMPHILL...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

     WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     SHERMAN.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     THURSDAY FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF
     SMITH...OLDHAM...POTTER...RANDALL.

OK...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     THURSDAY FOR THE FOLLOWING ZONES: BEAVER.

     WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

02/05
Hazardous weather outlook, Jan 21, 4:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
435 AM CST WED JAN 21 2015

OKZ001>003-TXZ001>020-212200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
435 AM CST WED JAN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.
SNOW IS EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND
TONIGHT. THE HEAVIEST SNOWFALL...AROUND 8 TO 10 INCHES WITH LOCALLY
HIGHER AMOUNTS...IS EXPECTED ACROSS THE NORTHWESTERN TEXAS AND
OKLAHOMA PANHANDLES. THE REMAINDER OF THE WESTERN AND CENTRAL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WILL GENERALLY SEE 3 TO
6 INCHES OF SNOW. A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS
TODAY AND TONIGHT. ELSEWHERE...PRECIPITATION WILL START OUT AS RAIN
BUT WILL CHANGE TO SNOW THIS AFTERNOON. LIGHTER SNOWFALL ACCUMULATIONS
OF 2 TO 4 INCHES ARE EXPECTED IN THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AREA
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW WILL CONTINUE THURSDAY MORNING BEFORE TAPERING OFF IN THE
AFTERNOON. BEFORE THE SNOW TAPERS OFF...A TOTAL OF 10 TO 12 INCHES
OF SNOW...WITH LOCALLY HIGHER AMOUNTS...IS EXPECTED ACROSS THE
NORTHWESTERN TEXAS AND OKLAHOMA PANHANDLES. SNOW TOTALS WILL RANGE
FROM 6 TO 10 INCHES OVER THE REMAINDER OF THE WESTERN AND CENTRAL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES TO 3 TO 5 INCHES IN THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES. THE WINTER STORM WARNING FOR
THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES
AND THE WINTER WEATHER ADVISORY FOR THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES REMAINS IN EFFECT UNTIL 6 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Cimarron

When
January 21, 6:00 AM CST to January 22, 6:00 PM CST
Where
Cimarron forecast zone
Reported by
Law Enforcement
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Law enforcement estimated 6 of snow accumulation at Felt as of 9:25 AM CST on the 22nd. A trained spotter measured 4 of snow as of 10:07 AM CST.

Winter Weather, Texas

When
January 21, 3:00 PM CST to 6:00 PM CST
Where
Texas forecast zone
Reported by
Emergency Manager
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Emergency management measured 4 inches at Texoma, 3 inches at Hooker, and 3 inches at at Guymon at 8:58 AM CST on the 22nd, for storm total snowfall accumulation.

Winter Weather, Beaver

When
January 21, 3:00 PM CST to 6:00 PM CST
Where
Beaver forecast zone
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

One to two inches of snow fell at Beaver and Slapout.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557681, 557682, 557683.